Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jun 16, 2009, 5:02 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 16, 2009, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 122 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:37 PM EDT | FUNNEL CLOUD | Ferguson, KY | EVENT OCCURRED BETWEEN 522 AND 537 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KJKL 162102
TORJKL
KYC199-203-162130-
/O.NEW.KJKL.TO.W.0030.090616T2102Z-090616T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
WEST CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 530 PM EDT
* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MAGNUM...OR
12 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCIENCE HILL...
SOMERSET...
BANDY...
BEE LICK...
BENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.
TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3713 8492 3734 8461 3736 8455 3734 8452
3737 8451 3738 8446 3722 8441 3707 8445
3707 8493
TIME...MOT...LOC 2101Z 258DEG 34KT 3715 8479
$$
SCHOETTMER1 follow-up statement
000
WWUS53 KJKL 162125
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT TUE JUN 16 2009
KYC199-203-162135-
/O.EXP.KJKL.TO.W.0030.000000T0000Z-090616T2130Z/
ROCKCASTLE KY-PULASKI KY-
525 PM EDT TUE JUN 16 2009
...THE TORNADO WARNING FOR NORTHERN PULASKI AND WEST CENTRAL
ROCKCASTLE COUNTIES WILL EXPIRE AT 530 PM EDT...
THE STORM HAS WEAKENED AND MOVED OUT OF NORTHERN PULASKI AND WEST
CENTRAL ROCKCASTLE COUNTIES. THUS THE TORNADO WARNING WILL BE
ALLOWED TO EXPIRE AT 530 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.
TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3713 8492 3734 8461 3736 8455 3734 8452
3737 8451 3738 8446 3722 8441 3707 8445
3707 8493
TIME...MOT...LOC 2123Z 258DEG 34KT 3719 8453
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:02 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 16, 3:02 PM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 302 PM EDT TUE JUN 16 2009 .SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED AN ACTIVE PERIOD IS IN STORE. UNFORTUNATELY...THE MODELS STILL ARE NOT HANDLING CONVECTION VERY WELL...AND CONVECTION WILL BE OUR PRIMARY ISSUE. THE FIRST CONCERN IS THE MCS WITH HIGH WINDS MARCHING THROUGH WESTERN KY ON ITS WAY EAST. IT IS SHOWING SOME INCLINATION TO DEVELOP FURTHER SOUTH...BUT NOT NORTHWARD. WILL EXPECT THIS GENERAL TREND TO CONTINUE...WITH THE MOST UNSTABLE AIR IN OUR AREA BEING IN OUR SW COUNTIES. EXTRAPOLATING THE MOVEMENT IT SHOULD ENTER OUR SW COUNTIES AROUND 5 PM AND MOVE EAST ACROSS THE FORECAST AREA OVER ABOUT A 3 HOUR WINDOW. PRECIP MAY LINGER FOR A WHILE BEHIND THE INITIAL LINE...BUT WILL EXPECT A RELATIVE LULL FOR A WHILE LATER IN THE EVENING. THE POTENTIAL FOR PRECIP WILL INCREASE AGAIN OVERNIGHT AS LOW LEVEL CONVERGENT FLOW STRENGTHENS IN OUR ZONE OF WARM AIR ADVECTION. THIS WILL BE DUE TO A SURFACE LOW MOVING THROUGH THE MIDWEST. CONSIDERING THE PRECIP THREAT AS A WHOLE...LIKELY POPS APPEAR IN ORDER FOR THE FIRST 12 HOUR PERIOD. HOWEVER...CATEGORICAL POPS MAY BE NEEDED IN A PRE 1ST PERIOD FOR THE SQUALL LINE. ON WEDNESDAY...THE SAME GENERAL SCENARIO CONTINUES...WITH CONVERGENT LOW LEVEL FLOW AND WARM AIR ADVECTION. HOWEVER...THE DEEP MOISTURE WANES AS THE AIR ALOFT WARMS SLIGHTLY AND DRIES CONSIDERABLY. THIS SHOULD BRING AN OVERALL DECREASE IN PRECIP COVERAGE AS THE DAY GOES BY. BY WEDNESDAY NIGHT THE COVERAGE SHOULD BE MINIMAL AND WILL GO WITH JUST A SLIGHT CHANCE IN THE NE. MODELS DISAGREE ON THURSDAY...WITH THE WRF INDICATING CONVECTION DEVELOPING AS WEAK WAVES MOVE OVER ALOFT. MEANWHILE...THE GFS SHOWS WARMING MID LEVEL TEMPS AND KEEPS US MORE CAPPED. WILL COMPROMISE ON POPS BETWEEN MAV AND MET AND USE CHANCE VALUES OF 30-40 PERCENT. ON THURSDAY NIGHT WE WILL MOVE FURTHER INTO THE WARM SECTOR AS THE WARM FRONT CONTINUES TO MOVE NORTHEAST. WITH LOSS OF HEATING AS WELL...POPS WILL DROP FURTHER...TO 20-30 PERCENT. .LONG TERM.../FRIDAY THROUGH TUESDAY/ CHANGES MADE TO THE EXTENDED INCLUDE THE FOLLOWING...DUE TO UNCERTAINTY AMONGST THE VARIOUS MODELS AND MOS DATA REGARDING TIMING OF PRECIPITATION ONSET ON FRIDAY...DECIDED TO GO WITH THE MORE RELIABLE ECMWF MODEL SOLUTION. FRIDAY NIGHT AND SATURDAY APPEAR TO BE THE BEST TIMES FOR SHOWERS AND STORMS OVER THE WEEKEND. THE QUESTIONS WILL BE WHAT WILL BE THE ORIENTATION OF THE FRONTAL BOUNDARY THAT TRIGGERS CONVECTION...THE TIMING OF THE BOUNDARY...AND THE TIMING AND AMOUNT OF MIDDLE AND UPPER LEVEL JET ENERGY AND LOW LEVEL MOISTURE THAT WILL BE AVAILABLE FOR CONVECTIVE INITIATION AND STORM MAINTENANCE. THE GFS AND ECMWF BOTH SHOWED PRETTY JET DYNAMICS FOR FRIDAY INTO SATURDAY MORNING. THE TIMING IN TODAYS MODELS WAS A BIT FASTER THAN PREVIOUS RUNS SO ADJUSTED POP...SKY...AND WEATHER GRIDS TO REFLECT THIS. ALSO MODIFIED QPF GRIDS A BIT FOR THE SAME REASON. ONCE PRECIPITATION ENDS ON SATURDAY THE MODELS ALL AGREE THAT SUNDAY...MONDAY...AND TUESDAY WILL ALL BE DRY WITH LIGHT WINDS AND WARM MUGGY TEMPERATURES. THE TEMPERATURE FORECAST WAS ADJUSTED SLIGHTLY TOWARD THE LATEST HPC AND MEXMOS VALUES...BUT NOT TO THE EXTREMELY WARM READINGS THE MEXMOS WAS DEPICTING FOR FRIDAY. LOOKS LIKE QUITE A FEW LOCATIONS WILL BE IN THE UPPER 80S AND LOWER 90S ON FRIDAY WITH TEMPERATURES IN THE MID TO UPPER 80S SATURDAY THROUGH TUESDAY. && .AVIATION.../18Z TO 18Z/ ISOLATED SHOWERS WERE DEVELOPING SHORTLY BEFORE THE START OF THE TAF PERIOD. THEY WILL INCREASE SOMEWHAT IN COVERAGE THIS AFTERNOON...BUT PROBABLY NOT ENOUGH TO WARRANT INCLUSION IN TAFS INITIALLY. AN ORGANIZED LINE OF SEVERE THUNDERSTORMS WAS ENTERING THE WESTERN PORTION OF THE STATE AND MOVING EASTWARD AT THE SAME TIME. IF IT MAINTAINS ITS MOTION AND INTEGRITY...IT WILL ARRIVE AROUND 21Z AND PASS THROUGH EARLY THIS EVENING. THE AREA MOST LIKELY TO BE AFFECTED BY THESE STORMS AND THE AREA WITH THE GREATEST RISK OF HIGH WINDS IS IN OUR SW COUNTIES IN THE VICINITY OF KSME AND KLOZ. WIND GUSTS OF 60 TO 70 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN WILL BE LIKELY WITH THIS LINE OF STORMS AS IT PASSES THROUGH SME AND LOZ BETWEEN 21 AND 22Z. ONCE THIS PASSES...THERE WILL STILL BE A POTENTIAL FOR SHOWERS AND STORMS AT TIMES THROUGH THE NIGHT. THE THREAT WILL INCREASE AGAIN WITH TIME...WITH THE MOST LIKELY TIME FOR ANOTHER ROUND OF SHOWERS AND STORMS BEGINNING AROUND DAWN AND LASTING INTO THE MORNING ON WEDNESDAY. ANY THUNDERSTORM COULD BRING IFR OR WORSE CONDITIONS. OUTSIDE OF STORMS...MAINLY VFR CONDITIONS ARE FORECAST. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Jun 16, 4:16 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 416 AM EDT TUE JUN 16 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 416 AM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE MAIN THREAT. IN ADDITION...A SATURATED GROUND COMBINED WITH THE POTENTIAL OF HEAVY RAINFALL IN THE STRONGEST THUNDERSTORMS COULD LEAD TO SOME LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE FOR MOST LOCATIONS...MAINLY IN THE AFTERNOON AND EVENING HOURS FROM WEDNESDAY THROUGH SUNDAY. AN ALREADY WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR SEVERAL ROUNDS OF RAIN THIS WEEK COULD PRODUCE SOME LOCALIZED FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
In the hours before
Local storm report, Jun 16, 2:37 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM DENSE FOG 2 SE MCANDREWS 37.55N 82.24W
06/16/2009 PIKE KY EMERGENCY MNGR
AT AROUND 1 AM...TWO INCHES OF PRECIPITATION FELL IN A
SHORT TIME IN THE BALL FORK AND BALL BRANCH AREA. THE
EMERGENCY MANAGER ESTIMATES THE FLOWING WATER WAS ABOUT
18 INCHES DEEP. THIS CAUSED EXTENSIVE DAMAGE TO ROADWAYS
AND CULVERTS.
&&
JJLocal storm report, Jun 16, 3:27 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 2 SE MCANDREWS 37.55N 82.24W
06/16/2009 PIKE KY EMERGENCY MNGR
AT AROUND 1 AM...TWO INCHES OF PRECIPITATION FELL IN A
SHORT TIME IN THE BALL FORK AND BALL BRANCH AREA. THE
EMERGENCY MANAGER ESTIMATES THE FLOWING WATER WAS ABOUT
18 INCHES DEEP. THIS CAUSED EXTENSIVE DAMAGE TO ROADWAYS
AND CULVERTS.
&&
JJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:10 PM EDT | Areal Flood Advisory | JKL | Bath | 65 min |
| Jun 15, 11:16 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 52 min |
| Jun 16, 4:26 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley | 49 min |
| Jun 16, 4:48 PM EDT | Tornado Warning | JKL | McCreary, Pulaski, Wayne | 27 min |
| Jun 16, 5:08 PM EDT | Tornado Warning | JKL | Knox, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more | 37 min |
| Jun 16, 5:13 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more | 47 min |
| Jun 16, 5:29 PM EDT | Tornado Warning | JKL | Bell, Clay, Knox, Laurel, McCreary, Whitley | 31 min |
| Jun 16, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, Leslie and 1 more | 39 min |
| Jun 16, 5:42 PM EDT | Tornado Warning | JKL | Clay, Knox, Laurel, Whitley | 33 min |
| Jun 16, 5:46 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle, Wayne | 83 min |
| Jun 16, 5:55 PM EDT | Tornado Warning | JKL | Clay, Jackson, Laurel, Owsley, Rockcastle | 35 min |
| Jun 16, 6:04 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Leslie, Letcher, Owsley and 1 more | 41 min |
| Jun 16, 6:37 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry | 38 min |
| Jun 16, 6:42 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 32 min |
| Jun 16, 7:13 PM EDT | Tornado Warning | JKL | Breathitt, Estill, Lee, Menifee, Powell, Wolfe | 32 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.